Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 135, NWS Charleston, WV

August 9, 2000Putnam County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 9, 2000, 12:53 PM EDT for Putnam County, West Virginia. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 12:53 PM EDT (16:53 UTC)
Expired
Aug 9, 2000, 1:30 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 27 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 1:05 PM EDTThunderstorm WindBuffalo, WVLarge tree limbs and power poles were knocked down.
Aug 9, 1:25 PM EDTThunderstorm WindHurricane, WVA few homes and a restaurant received structural damage from the wind or fallen trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 10:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 091653
SVRCRW
WVC079-091730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1253 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN WEST VIRGINIA...

* UNTIL 130 PM EDT...

* AT 1254 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES NORTHEAST OF BUFFALO...MOVING NORTHEAST AT 20
  MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...WINFIELD.

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:18 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 9, 11:18 AM EDT, 1 hour 35 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-100318-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1118 AM EDT WED AUG 9 2000

WATCHES ALL OVER THE PLACE.  APPEARS MAIN PLAYER THIS AFTERNOON WILL
BE THE FAST MOVING MCS ROCKETING EAST-SOUTHEAST ACROSS OHIO AND
EXTREME NORTHEAST KENTUCKY.  SO RAISED POPS THIS AFTERNOON
EVERYWHERE...AND LOWERED TEMPS THIS AFTERNOON ESPECIALLY OVER THE
WEST.

.RLX...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
WVZ005>006...WVZ013>015...WVZ024>027...WVZ033>037.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
WVZ006>011...WVZ014>019...WVZ027.

VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
VAZ003>004.

KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
KYZ102>103...KYZ105.
     SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR
ZONES KYZ101.

OH...SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR
ZONES OHZ066-067...OHZ075-076...OHZ084-087.

.END/JMV

In the hours before

Local storm report, Aug 9, 12:23 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1223 PM EDT WED AUG 09 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1221 PM    JACKSON                   OH   .75 INCH HAIL
08/09/00   JACKSON                        EVENT OCCURRED BETWEEN
                                          1206 PM  AND  1221 PM

1235 PM    PRICHARD                  WV   FUNNEL CLOUD
08/09/00   WAYNE                          EVENT OCCURRED BETWEEN
                                          1220 PM  AND  1235 PM

1256 PM    RIPLEY                    WV   WIND DAMAGE
08/09/00   JACKSON                        TREES DOWN.
                                          EVENT OCCURRED BETWEEN
                                          1241 PM  AND  1256 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:28 PM EDTSevere Thunderstorm WarningRLXMason47 min
Aug 9, 12:46 PM EDTSevere Thunderstorm WarningRLXJackson44 min
Aug 9, 1:00 PM EDTSevere Thunderstorm WarningRLXCabell45 min
Aug 9, 1:11 PM EDTSevere Thunderstorm WarningRLXCalhoun, Ritchie34 min
Aug 9, 1:11 PM EDTSevere Thunderstorm WarningRLXRoane34 min
Aug 9, 1:18 PM EDTSevere Thunderstorm WarningRLXKanawha42 min
Aug 9, 1:31 PM EDTSevere Thunderstorm WarningRLXHarrison44 min
Aug 9, 1:34 PM EDTSevere Thunderstorm WarningRLXLincoln41 min
Aug 9, 1:40 PM EDTSevere Thunderstorm WarningRLXBoone35 min
Aug 9, 1:53 PM EDTSevere Thunderstorm WarningRLXBraxton, Fayette, Nicholas, Webster37 min
Aug 9, 1:53 PM EDTSevere Thunderstorm WarningRLXBarbour, Lewis, Upshur37 min
Aug 9, 1:59 PM EDTSevere Thunderstorm WarningRLXKanawha31 min
Aug 9, 2:06 PM EDTSevere Thunderstorm WarningRLXTaylor24 min
Aug 9, 2:33 PM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph27 min
Aug 9, 2:33 PM EDTSevere Thunderstorm WarningRLXFayette27 min
Aug 9, 7:03 PM EDTSevere Thunderstorm WarningRLXMason42 min
Aug 9, 7:56 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Putnam34 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.